Many prescription and nonprescription medicines can cause
diarrhea. A few examples are:
antibiotics cause diarrhea. Usually the diarrhea is
mild and will clear up without treatment. A more serious type of diarrhea
caused by the bacteria Clostridium difficile may occur
while taking the antibiotic or shortly after finishing the antibiotic.
Diarrhea may be a sign of serious reaction to a medicine, such as a toxic
reaction. Diarrhea is an early sign of toxicity for some medicines, including
lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).
If you think a medicine is causing
diarrhea, contact the doctor who prescribed it. The dosage may
need to be changed, or the medicine may need to be stopped.
February 21, 2012
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
& H. Michael O'Connor, MD - Emergency Medicine
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.